Browse

You are looking at 1 - 4 of 4 items for :

  • Tachycardia x
  • Novel treatment x
Clear All
Open access

Nikolaos Asonitis, Eva Kassi, Michalis Kokkinos, Ilias Giovanopoulos, Foteini Petychaki and Helen Gogas

Summary

Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients. It is associated with a poor prognosis, since it reflects an advanced cancer stage. Among all cancer in females, breast cancer is the most common malignancy, and it has the highest prevalence of hypercalcemia. Approximately 70% of patients with breast cancer have bone metastases and 10% of them will have hypercalcemia as a complication at some point in the disease. Herein, we report a 69-year-old female patient with metastatic breast cancer, who developed severe hypercalcemia in the course of her disease and was diagnosed with humoral hypercalcemia of malignancy (HHM). Intense hydration along with corticoisteroids and antiresorptive medication (calcitonin, bisphosphonates and denosumab) were administered to the patient. Despite the above treatment, serum calcium levels remain elevated and calcimimetic cinacalcet was added. Upon discontinuation of cinacalcet, calcium levels were raised and returned back to the normal levels following re-initiation of the calcimimetic. Her calcium level restored to normal, and she was discharged with the following medical treatment: denosumab monthly, and cinacalcet at a titrated dose of 90 mg per day. The patient is followed as an outpatient and 11 months later, her calcium level remained within the normal range.

Learning points:

  • Hypercalcemia of malignancy is the most common cause of hypercalcemia in hospitalized patients.

  • Breast cancer has the highest prevalence of hypercalcemia.

  • The cornerstone of therapy remains the intense hydration and intravenous bisphosphonates (preferably zoledronic acid).

  • In case of persistent hypercalcemia of malignancy, the administration of calcimimetic cinacalcet could be an additional effective therapeutic option.

Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.

  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.

  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.

  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.

Open access

Han Soo Park, Su Kyoung Kwon and Ye Na Kim

Summary

Thyroid storm is a rare and potentially life-threatening medical emergency. We experienced a case of thyroid storm associated with sepsis caused by pneumonia, which had a catastrophic course including recurrent cardiac arrest and subsequent multiple organ failure (MOF). A 22-year-old female patient with a 10-year history of Graves’ disease was transferred to our emergency department (ED). She had a cardiac arrest at her home and a second cardiac arrest at the ED. Her heart recovered after 20 min of cardiac resuscitation. She was diagnosed with thyroid storm associated with hyperthyroidism complicated by pneumonia and sepsis. Although full conventional medical treatment was given, she had progressive MOF and hemodynamic instability consisting of hyperthermia, tachycardia and hypotension. Because of hepatic and renal failure with refractory hypotension, we reduced the patient’s dose of beta-blocker and antithyroid drug, and she was started on continuous veno-venous renal replacement therapy (CRRT) with intravenous albumin and plasma supplementation. Subsequently, her body temperature and pulse rate began to stabilize within 1 h, and her blood pressure reached 120/60 mmHg after 6 h. We discontinued antithyroid drug 3 days after admission because of aggravated hyperbilirubinemia. The patient exhibited progressive improvement in thyroid function even after cessation of antithyroid drug, and she successfully recovered from thyroid storm and MOF. This is the first case of thyroid storm successfully treated by CRRT in a patient considered unfit for antithyroid drug treatment.

Learning points:

  • The presenting manifestations of thyroid storm vary and can include cardiac arrest with multiorgan failure in rare cases.

  • In some patients with thyroid storm, especially those with severe complications, conventional medical treatment may be ineffective or inappropriate.

  • During thyroid storm, the initiation of CRRT can immediately lower body temperature and subsequently stabilize vital signs.

  • Early initiation of CRRT can be life-saving in patients with thyroid storm complicated by MOF, even when used in combination with suboptimal medical treatment.

Open access

Ling Zhu, Sueziani Binte Zainudin, Manish Kaushik, Li Yan Khor and Chiaw Ling Chng

Summary

Type II amiodarone-induced thyrotoxicosis (AIT) is an uncommon cause of thyroid storm. Due to the rarity of the condition, little is known about the role of plasma exchange in the treatment of severe AIT. A 56-year-old male presented with thyroid storm 2months following cessation of amiodarone. Despite conventional treatment, his condition deteriorated. He underwent two cycles of plasma exchange, which successfully controlled the severe hyperthyroidism. The thyroid hormone levels continued to fall up to 10h following plasma exchange. He subsequently underwent emergency total thyroidectomy and the histology of thyroid gland confirmed type II AIT. Management of thyroid storm secondary to type II AIT can be challenging as patients may not respond to conventional treatments, and thyroid storm may be more harmful in AIT patients owing to the underlying cardiac disease. If used appropriately, plasma exchange can effectively reduce circulating hormones, to allow stabilisation of patients in preparation for emergency thyroidectomy.

Learning points

  • Type II AIT is an uncommon cause of thyroid storm and may not respond well to conventional thyroid storm treatment.

  • Prompt diagnosis and therapy are important, as patients may deteriorate rapidly.

  • Plasma exchange can be used as an effective bridging therapy to emergency thyroidectomy.

  • This case shows that in type II AIT, each cycle of plasma exchange can potentially lower free triiodothyronine levels for 10h.

  • Important factors to consider when planning plasma exchange as a treatment for thyroid storm include timing of each session, type of exchange fluid to be used and timing of surgery.